TUESDAY, Jan. 31 (HealthDay News) -- Older women who take
popular medications to control indigestion and heartburn may put
themselves at higher risk for hip fractures, researchers
Long-term use of these drugs, called proton pump inhibitors
(PPIs), may increase that risk by 35 percent to 50 percent for
current or former smokers, the researchers added. Prilosec, Nexium
and Prevacid are some examples of these medications.
"Although PPI use might be strongly indicated in some patients, at least for short-term use, we believe that clinicians should continue to carefully monitor the need for long-term use of these medications, specifically among postmenopausal women with a history of smoking," said lead researcher Dr. Hamed Khalili, a clinical and research fellow in gastroenterology at Massachusetts General Hospital in Boston.
"Our data supports the recent decision by the U.S. Food and Drug Administration to revise labeling of PPIs to incorporate concerns about a possible increase in risk of fractures with these drugs," he said.
The report was published in the Jan. 31 online edition of the
For the study, Khalili's team collected data on almost 80,000
postmenopausal women. Over the course of eight years, from 2000 to
2008, almost 900 hip fractures occurred -- a 35 percent increased
risk for women using PPIs compared to women who didn't take the
In absolute terms, the risk of hip fracture works out to about
2.02 fractures for every 1,000 person years for those taking PPIs,
compared with 1.51 fractures per 1,000 person years. Person years
are the number of years in a study multiplied by the number of
people in the study.
The increased risk of fractures among women who smoked was even
higher, reaching 50 percent, they added. The longer a women took a
PPI, the more her risk increased, the researchers noted.
In 2000, 6.7 percent of the women used PPIs regularly; by 2008
that had jumped to 18.9 percent. This could mean that more
fractures will be seen in years to come, they added.
Women who stopped using PPIs saw their risk of hip fracture
return to normal within two years, Khalili's group noted.
In calculating the risk of hip fracture, the researchers tried
to account for weight, age, exercise, smoking, calcium in the diet
and supplement use.
Dr. Olveen Carrasquillo, chief of general internal medicine at
the University of Miami Miller School of Medicine, said that, "I
have really been concerned about doctors dispensing too many PPIs
and people taking these for life."
"A lot of the time, PPIs are used for things that are controlled better with diet," he said.
PPIs should be given for a few months and then tapered off,
Carrasquillo said. "The problem is that if you stop them suddenly
you get acid rebound, and patients start having symptoms again, so
you need to taper them off the medication slowly," he
Carrasquillo noted that smokers are at higher risk of gastric
problems and complications from PPIs. So, quitting smoking is a
good start in controlling these issues, he said.
Often, calcium supplements are used to bolster bone strength,
but because PPIs affect the absorption of calcium, taking calcium
supplements may not be effective, he said. The researchers did take
calcium supplement use into account and the risk remained, he
"It looks like, even among women who are smokers, taking calcium supplements doesn't seem to make a difference," he said.
There is a small group of patients whose symptoms will persist
and for these patients one has to balance the risk of fracture with
the benefit of the drug, Carrasquillo said. "But in the vast
majority of cases these patients should not be on PPIs," he
For more on PPIs, visit the
U.S. National Library of Medicine.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.